Slide 1: 70F with history of afib presents with nausea and vomiting. [EKG] What’s the dx?

Slide 2: Hint…her home meds: amiodarone (started 2 weeks ago), aspirin, atorvastatin, digoxin, pantoprazole, metformin, metoprolol, rivaroxaban

Slide 3: A throwback: the scooped ST segments of digoxin effect. [EKG] Also: afib with bigeminal PVCs with fixed coupling interval.

Slide 4: Digoxin Drug-Drug Interactions. Drug -> Effect on serum digoxin. Cholestyramine: decrease 25%, antacids: decrease 25%, erythromycin/tetracycline: increase 50-100%, quinidine: increase 100%, amiodarone: increase 100% (did you catch this on her home med list?), spironolactone: increase 30%, verapamil: increase 100%, diltiazem/nicardipine: increase 20%.

Slide 5: When asked about her vision…”Doc, I’ve noticed things appear more yellow.” Bonus pearl! Direct toxicity to retinal photoreceptors -> xanthopsia! Did van Gogh (who was on digitalis) have xanthopsia?

Slide 6: Med rec alarms are in place to help us avoid adverse events such as these, but alarm fatigue is real! What tips do you have to avoid alert fatigue?

References

  • Marcus FI. Pharmacokinetic interactions between digoxin and other drugs. J Am Coll Cardiol. 1985 May;5(5 Suppl A):82A-90A. PMID 2985676.
  • Gruener A. Vincent van Gogh’s yellow vision. Br J Gen Pract. 2013 Jul;63(612):370-1. PMID 23834871.

Tags: , , , , ,